A 53 year old male with a history of polysubstance abuse was admitted to A&E, having been found unconscious in the community with a blood glucose level of 1.2 mmol/l. Despite intramuscular glucagon and intravenous 20% dextrose administration, his blood glucose was confirmed to be 2.6 mmol/l on arrival in A&E. Neuroglycopaenia was refractory to multiple dextrose boluses and only stabilised following a continuous 20% 125 ml/hr dextrose infusion. Following admission to the High Dependency Unit the patient admitted street valium usage, which was confirmed on urine toxicology. During a hypoglycaemic episode (2.3 mmol/l) concomitant C-peptide (5.43 nmol/l, range: 0.36−1.12) and insulin (81.4 mU/l, range: <13) levels were significantly elevated and β-hydroxybutyrate was supressed (0.1 mmol/l) suggestive of inappropriate endogenous hyperinsulinaemia. Urine sulphonylureas were negative. His response to a short synacthen test was appropriate, and abdominal imaging did not detect any lesions. Over the next 24−72 h the glucose infusion was weaned, and no further episodes of hypoglycaemia after 24 h were recorded either spontaneously or on fasting. No long-term sequelae have been demonstrated, however, this event would have resulted in significant morbidity or death if not recognised and treated appropriately. In Scotland there are 730 drug-related deaths per year and benzodiazepines are implicated in 59%. In our unit we have encountered a number of patients with severe hypoglycaemia and hyperinsulinaemia associated with illicit benzodiazepine use. These patients require continuous high concentration dextrose infusions and typically recover after 24−48 h. This case highlights the importance of blood glucose assessment in those with impaired conscious levels, regardless of suspected cause, and a potential mechanism by which illicit benzodiazepines may result in drug-related deaths. Research is required to determine whether this effect is directly related to benzodiazepines or as a consequence of contamination.